Hail, Barton
- When
- June 22, 8:41 PM CST to 8:42 PM CST
- Where
- Barton County, 2.56 mi WNW of Galatia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.650, -99.010
An isolated severe thunderstorm produced a single 1-inch hail event in Barton County that evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated severe thunderstorm produced a single 1-inch hail event in Barton County that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 22, 6:58 PM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 758 PM CDT Thu Jun 22 2017 .UPDATE... Issued at 755 PM CDT Thu Jun 22 2017 Updated to tweak pops down a bit for tonight. Confidence is decreasing on how much activity we will see along the front in our forecast area. Feel that the development of storms out west were aided by upslope processes, given they developed even with decent capping. Feel our best chance for storms tonight will be if this activity can make it into the western fringes of our forecast area. Given how the storms out near KDDC are behaving, confidence is low if they will be able to hold together as they track east. && .SHORT TERM...(This evening through Monday) Issued at 319 PM CDT Thu Jun 22 2017 Low level moisture and an unstable airmass will again be located across northern KS and srn Nebraska this afternoon. To the south of the moisture a warm elevated mixed layer remains across much of Central KS. Expect a vigorous cold front currently located across central Nebraska to continue to push south late this afternoon into this evening. With the strong cap in place south of the front, think shower and thunderstorm chances in central KS will be delayed until convergence associated with the cold front pushes into central KS after 00z and possibly as late as 02z. As the front pushes in, convergence and mid level lift is expected to lead to a more widespread showers/thunderstorm chance for late this evening, as the front makes steady progress south across central KS into south central KS. Could see a little more widespread strong/severe weather chance for late this evening, as the GFS shows higher bulk shear values around 40 kts and Mlcape values of 1500- 2000 j/kg. Could see some the showers and thunderstorms linger well into Fri morning, as the front pushes into south central and southeast KS. Will also have to keep an eye on remnant moisture from TS Cindy lifting north, possibly into SE KS late tonight. Increased moisture and instability may lead to more efficient showers and storms in SE KS. Fri-Fri night: A little more uncertainty on how the rest of Fri will play out, but think the cold front will push into OK during the morning hours on Fri. Models suggest post frontal showers will linger across most of srn KS for a good portion of the day on Fri as the mid level baroclinic zone lingers across the area. Canadian high pressure will begin to build into the plains, as the front pushes south, so expect a cloudy cool day for Fri. Sat-Mon: Cooler drier air looks to push into the area for the weekend, with the cold front pushing well south of the area. If the ECMWF plays out, the cold front may push all the way into the Gulf coast states. Canadian high pressure looks to build into the plains, with cooler and drier air pushing south across the forecast area. This will lead to min temps dropping into the middle 50s with max temps on Sun in the upper 70s. Some uncertainty on how Sat and Sun will play out, as the both the GFS and ECMWF both suggest some mid level moisture will try to sneak back into wrn KS, which may lead to a chance for off-and-on morning showers and perhaps a few thunderstorms by late Sat or early Sun. Could even see some storms come off the high plains in the upslope flow regime. Consensus pops seem a little overdone, as mid level moisture return may not be as fast as the models suggest. .LONG TERM...(Tuesday through Thursday) Issued at 319 PM CDT Thu Jun 22 2017 The warming trend and south winds will return by Tuesday, as the broad Great Lakes trough starts moving east. High temperatures by Wed-Thu should be in the upper 80s to 90s most areas, along with increasing dewpoints/humidity and stout/gusty south winds. Additionally, the overall pattern advertised by the medium range model consensus should support periodic thunderstorm chances somewhere across the region Tuesday evening through at least Friday night, mainly during the evening- nighttime hours. Exact placement and timing of these various thunderstorm chances remains highly uncertain this far out. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 632 PM CDT Thu Jun 22 2017 Aviation concern will be shower/storm chances tonight. Strong cold front currently stretches from southeast Nebraska to north of KRSL and to near KGCK, and is continuing to slowly push south. Very warm mid level temps are keeping convection from developing over north central KS while a few storms developed over western KS, possibly aided by upslope processes. So confidence is very low with storms affecting our forecast area this evening along the front. The more likely scenario might be for some iso- sct shower/storm activity behind the front as some mid level warm advection persists. Should see ceilings lower behind the front as cooler air filters-in, but confidence is high we are not looking at IFR conditions. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 83 59 83 / 20 30 10 0 Hutchinson 68 81 57 82 / 30 30 0 0 Newton 68 81 58 81 / 30 30 0 0 ElDorado 68 81 57 81 / 20 30 0 0 Winfield-KWLD 70 83 59 82 / 20 30 10 0 Russell 64 80 55 81 / 40 30 0 10 Great Bend 65 80 56 81 / 30 40 0 10 Salina 67 82 57 83 / 30 30 0 10 McPherson 67 81 56 82 / 30 30 0 0 Coffeyville 70 84 58 82 / 10 30 10 0 Chanute 70 82 57 81 / 20 30 0 0 Iola 70 82 57 81 / 30 30 0 0 Parsons-KPPF 71 83 59 82 / 20 30 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...RBL SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...RBL
Hazardous Weather Outlook National Weather Service Wichita KS 448 PM CDT Thu Jun 22 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-232200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 448 PM CDT Thu Jun 22 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few strong to severe thunderstorms are possible this evening across portions of central Kansas. The strongest activity will be capable of quarter size hail, 60 to 70 mph winds and locally heavy rain. The thunderstorm activity may reach into southern Kansas late in the evening and overnight, but should be below severe levels. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few more rounds of showers and perhaps a few thunderstorms should impact the region Friday. Strong or severe storms are not expected. Periodic thunderstorm chances are expected to impact the region Tuesday evening through late next week, mainly during the evening and overnight hours. Strong to marginally severe storms appear possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ ADK/Ketcham
Special Weather Statement
National Weather Service Wichita KS
901 PM CDT THU JUN 22 2017
KSZ032-047-230245-
Russell KS-Barton KS-
901 PM CDT THU JUN 22 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Russell County in central Kansas...
Northwestern Barton County in central Kansas...
* Until 945 PM CDT
* At 858 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Schoenchen...moving east at 30
mph.
Hail up to the size of nickels and 50 to 55 mph winds are possible
with this storm.
* Locations impacted include...
Russell, Gorham, Milberger and Russell Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3889 9904 3898 9876 3872 9866 3865 9903
3870 9903 3870 9904
TIME...MOT...LOC 0159Z 251DEG 28KT 3872 9926
ESThe Dodge City radar (KDDC), 130 km away, was scanning. The volume nearest the first event began at 02:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706734.